Fentanyl and fentanyl-analogs are powerful synthetic opioids that pose an increasing public health threat. From 2012 through 2014, the number of reported deaths involving fentanyl more than doubled (from 2628 to 5544), and it is estimated that 41% of the 7100 heroin-related deaths during that period involved fentanyl. The increasing use of fentanyl reflects the drug’s potency (50-100 times more than morphine) and cheap production costs. Heroin costs approximately $65,000 per kilogram, while illicitly manufactured fentanyl is available at $3,500 per kilogram. Therefore, distributors face strong incentives to mix fentanyl with heroin and other street drugs to significantly reduce overhead.
Dermal contact with fentanyl powder poses a significant hazard to law enforcement and unintentional victims as fentanyl possesses properties ideal for transdermal absorption. The molecular weight of fentanyl (337 Daltons) is well under the maximum weight considered suitable for skin penetration (< 1000 Daltons). Additionally, fentanyl is sufficiently soluble in both lipids and water to allow effective systemic absorption following dermal administration. Absorption of fentanyl through skin areas with a thick stratum corneum (i.e. abdomen, chest, extremities) results in a depot formation with slow and variable onset of systemic symptoms (see the Figure below). However, symptom onset is much more abrupt when fentanyl is applied to thinner areas of the skin (i.e. back of the palms, the face, etc.) and almost immediate with tissue lacking a stratum corneum (i.e. oral cavity, nares, eyes).
Cross-section of the skin with an external fentanyl source and depot formation (Source: Nelson 2009)
Law enforcement and first responders should treat victims of powdered fentanyl as a potential HAZMAT incident. In open-air situations, they should approach to the victims and source of powdered fentanyl from upwind to reduce the risk of exposure to airborne particles. Powder on victims should be gently brushed away to eliminate continued exposure but caution should be exercised not to aerosolize the powder. Medical management of victims involves judicious application of naloxone, though multiple doses may be required due to fentanyl’s potency. This fact is highlighted in a recent report of fentanyl overdoses in Massachusetts in which 83% of victims required ≥2 naloxone doses to successfully reverse the toxicity.
This question prepared by: Justin Loden, PharmD, CSPI (Certified Specialist in Poison Information)
- Frank RG, Pollack HA. Addressing the fentanyl threat to public health. N Engl J Med. 2017 Feb 16; 376(7):605-7.
- Gladden RM, Martinez P, Seth P. Fentanyl law enforcement submissions and increases in synthetic opioid-involved overdose deaths – 27 states, 2013-2014. MMWR Morb Mortal Wkly Rep. 2016 Aug 26; 65(33):837-43.
- Mounteney J, Giraudon I, Denissov G, et al. Fentanyls: are we missing the signs? Highly potent and on the rise in Europe. Int J Drug Policy. 2015 Jul; 26(7):626-31.
- Nelson L, Schwaner R. Transdermal fentanyl: pharmacology and toxicology. J Med Toxicol. 2009 Dec; 5(4):230-41.
- Somerville NJ, O’Donnell J, Gladden RM, et al. Characteristics of fentanyl overdose – Massachusetts, 2014-2016. MMWR Morb Mortal Wkly Rep. 2017 Apr 14; 66(14):382-6.
I am interested in any questions you would like answered in the Question of the Week. Please email me with any suggestion at firstname.lastname@example.org
Donna Seger, MD
Tennessee Poison Center
Poison Help Hotline: 1-800-222-1222